Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2017, 2:59 PM CDT for Neosho County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 2:59 PM CDT (19:59 UTC)
- Expired
- Aug 3, 2017, 3:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 157 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:02 PM CDT | TSTM WND GST 60 | Erie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495 WUUS53 KICT 031959 SVRICT KSC133-032030- /O.NEW.KICT.SV.W.0191.170803T1959Z-170803T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 259 PM CDT THU AUG 3 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Northeastern Neosho County in southeastern Kansas... * Until 330 PM CDT * At 258 PM CDT, a severe thunderstorm was located near St. Paul, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Erie and St. Paul. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3751 9531 3766 9525 3767 9509 3743 9509 TIME...MOT...LOC 1958Z 281DEG 27KT 3757 9517 HAIL...0.75IN WIND...60MPH $$ DARMOFAL
2 follow-up statements
430 WWUS53 KICT 032018 SVSICT Severe Weather Statement National Weather Service Wichita KS 318 PM CDT THU AUG 3 2017 KSC133-032030- /O.CON.KICT.SV.W.0191.000000T0000Z-170803T2030Z/ Neosho KS- 318 PM CDT THU AUG 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTHEASTERN NEOSHO COUNTY... At 315 PM CDT, another strong to severe thunderstorm was located 7 miles southeast of Chanute, moving southeast at 20 mph. This storm will also move across the warned area through 330 pm. HAZARD...60 mph wind gusts and penny size hail. SOURCE...radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Erie and St. Paul. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3751 9531 3766 9525 3767 9509 3743 9509 TIME...MOT...LOC 2015Z 301DEG 18KT 3761 9536 HAIL...0.75IN WIND...60MPH $$ DARMOFAL
250
WWUS53 KICT 032027
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
327 PM CDT THU AUG 3 2017
KSC133-032037-
/O.EXP.KICT.SV.W.0191.000000T0000Z-170803T2030Z/
Neosho KS-
327 PM CDT THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEOSHO COUNTY
WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3751 9531 3766 9525 3767 9509 3743 9509
TIME...MOT...LOC 2027Z 281DEG 27KT 3759 9525
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:07 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 3, 12:07 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1207 PM CDT Thu Aug 3 2017 .SHORT TERM...(Today through Saturday night) Issued at 222 AM CDT Thu Aug 3 2017 A cold front will slide southward across Kansas today with scattered showers and thunderstorms expected to develop over southern Kansas mainly for this afternoon into tonight. A few stronger storms could materialize over southeast Kansas where instability values will be higher. Dry and cooler than normal temperatures will be in store for the region on Friday as surface high pressure builds across Kansas. Meanwhile current satellite water vapor imagery shows a upper level wave just off the northwest coast, and models have this system moving southeast across the Rockies reaching western Nebraska late Friday night. The low level jet will respond with increased moisture transport ahead of this system, which should generate elevated showers/storms late Friday night mainly for central Kansas and areas to the north. The activity will gradually spread southward for Saturday afternoon/night and looks to become more widespread as upper level forcing from right rear quad come into play. Still see potential for strong to marginally severe storms along with heavy rainfall due to higher than normal atmospheric moisture. .LONG TERM...(Sunday through Wednesday) Issued at 222 AM CDT Thu Aug 3 2017 The showers and storms look to push southward into Oklahoma on Sunday as the cold front moves southward. Confidence remains high that below normal temperatures will prevail for Sunday-Wednesday with surface high pressure camping out across Kansas. The next chance for precipitation could affect the region on Wednesday as long range models show a third upper level system moving into Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM CDT Thu Aug 3 2017 VFR conditions expected to prevail thru the forecast valid period. Widely scattered convection is possible this afternoon along a cold front as it moves south across southeast Kansas. If so, these storms are expected to develop just south of the terminals. North winds behind the front will gradually veer to an easterly component tonight into Saturday morning. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 61 81 64 / 30 30 10 30 Hutchinson 86 58 81 63 / 20 20 10 50 Newton 87 59 79 61 / 20 30 10 40 ElDorado 90 60 79 61 / 30 30 10 30 Winfield-KWLD 92 62 82 64 / 30 40 10 20 Russell 82 56 81 62 / 10 10 0 40 Great Bend 83 58 82 63 / 10 20 10 40 Salina 85 57 82 62 / 10 10 0 50 McPherson 85 57 81 61 / 20 20 10 50 Coffeyville 91 62 81 61 / 30 40 10 10 Chanute 89 60 79 61 / 30 40 10 10 Iola 88 60 78 60 / 30 40 10 10 Parsons-KPPF 90 62 80 62 / 30 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...KED
Hazardous weather outlook, Aug 3, 11:43 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1143 AM CDT Thu Aug 3 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041645- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1143 AM CDT Thu Aug 3 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon into tonight, mainly across southern Kansas, as a cold front moves through the region. The risk for severe weather appears low however, a few strong storms will be possible with gusty winds and small hail, especially for southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop across central Kansas for late Friday night with a few strong storms possible. Thunderstorms are likely for much of the area this weekend, as another weather system moves into the region. A few strong to marginally severe storms will be possible Saturday into Saturday night, along with locally heavy rainfall. Thunderstorms could linger across southern Kansas for Sunday morning. Otherwise next chance of thunderstorms will be on Wednesday for central and southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:30 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 30 min |
| Aug 3, 3:52 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 38 min |
| Aug 3, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 17 min |
| Aug 3, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.